New Jersey, 2010Damaging Winds in New Jersey, May 4, 2010
May 4, 2010 · NWS PHI · 6 events in 4 counties and zones
An upper air disturbance helped trigger a couple of strong to severe thunderstorms across central New Jersey during the afternoon of the 4th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper air disturbance helped trigger a couple of strong to severe thunderstorms across central New Jersey during the afternoon of the 4th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at May 4, 2:45 PM EST, 0 minutes earlier.
Area forecast discussion, May 4, 2:45 PM EST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
345 PM EDT TUE MAY 4 2010
.SYNOPSIS...
HIGH PRESSURE WILL BRING FAIR WEATHER TO THE AREA FOR TONIGHT AND
WEDNESDAY. A RELATIVELY WEAK FRONTAL SYSTEM WILL CROSS THE REGION
LATE WEDNESDAY NIGHT AND THURSDAY MORNING...FOLLOWED BY MORE HIGH
PRESSURE THURSDAY NIGHT AND FRIDAY. A STRONGER FRONT AND
ASSOCIATED LOW PRESSURE WILL AFFECT THE AREA OVER THE WEEKEND
FOLLOWED AGAIN BY HIGH PRESSURE FOR EARLY NEXT WEEK.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
THE UPPER LEVEL SHORTWAVE TROF CROSSING THE AREA THIS AFTN
COMBINED WITH STEEP MID-LVL LAPSE RATES IS CAUSING SHRA AND TSRA
WITH GUSTY WINDS...MAINLY OVER AREAS WELL NW OF PHILA. WE WILL
MAINTAIN CHC POPS INTO THE EARLY EVE BUT THIS ACTVTY SHOULD DIE
OUT QUICKLY AROUND SUNSET WITH LOSS OF HTG AND AS THE SHRTWV MOVES
RPDLY BY.
A RIDGE OF HIGH PRESSURE ASSOCIATED WITH COOLER/DRIER AIR WILL
MOVE ACROSS THE AREA TONIGHT. CLEAR SKIES AND DIMINISHING WINDS
WILL ALLOW FOR MUCH COOLER TEMPS TONIGHT.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/...
THE NEXT COUPLE OF DAYS WILL FEATURE SOME FAST MOVG WX SYSTEMS IN
BASICALLY ZONAL FLOW ALOFT ACROSS THE NRN/CNTRL U.S. HIGH PRES
OVER THE AREA ON WED WILL SLIDE OFFSHORE ALLOWING A RETURN TO SWLY
WINDS AHD OF THE NEXT FRONTAL SYS. THIS FRONT WILL BE ASSOCD WITH
THE UPPER SYS NOW AFFECTING MT AND THE DAKS...AND IS EXPECTED TO
CROSS THE AREA LATE WED NIGHT AND EARLY THUR MORN. THERE SEEMS TO
BE RATHER LIMITED MOISTURE AND WK FORCING WITH THIS SYS SO WE HAVE
ONLY LOW CHC POPS ATTM. WE TRIED TO TIME THE HIGHER POPS IN SIX HR
INCREMENTS ACCORDING TO THE FORECAST TIMING OF THE FRONT. AS THE
FRONT MOVES OFFSHORE BY LATE FRIDAY IT WILL BE REPLACED BY ANOTHER
RIDGE OF WEAK HIGH PRESS.
A STRONGER SYSTEM IS FCST TO APPROACH ON FRIDAY WITH STRONGER LOW
PRESSURE MOVING INTO THE GRTLKS AND A TRAILING COLD SWD. SOME SCT
SHRA AND TSRA COULD DEVELOP BY FRI AFTN OVER NRN/WRN SECTIONS BUT
THE BULK OF THE ACTIVITY SHOULD HOLD OFF UNTIL FRI NIGHT AND SAT.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
A LOW PRESSURE SYSTEM WILL BE CROSSING THE GREAT LAKES AREA FRIDAY
NIGHT AND THEN IT WILL PROGRESS DOWN THE SAINT LAWRENCE VALLEY
SATURDAY. THE LOW WILL BE RATHER INTENSE AND IT/S ACCOMPANYING
FRONTS WILL BE SHARP. SHOWERS AND THUNDERSTORMS WILL OCCUR WITH THE
PASSAGE OF THE LOW AND FRONTS. RAIN CHANCES FOR FRI NIGHT AND
SATURDAY ARE HIGHER IN THIS FCST THAN YESTERDAYS. LOW LIKELY POPS
ARE IN THE FCST FOR THE NORTHER 2/3RDS OF THE REGION SAT WITH HIGH
CHC POPS FURTHER SOUTH. THE HIGH TEMPERATURES ON SAT WILL BE IN THE
LOW TO MID 70D NORTH AND MID TO UPPER 70S SOUTH. THESE TEMPERATURES
ARE A FEW DEGREES ABOVE NORMAL FOR EARLY MAY.
FAIR WEATHER WILL RETURN SUNDAY WITH COOLER TEMPERATURES ONCE THE
COLD FRONT CROSSES THE AREA. HIGHS ON SUNDAY WILL GENERALLY BE IN
THE UPPER 50S TO LOW 60S. THESE READINGS WILL BE ABOUT 10 DEGREES
BELOW NORMAL. THE FAIR WEATHER WILL PERSIST THROUGH TUESDAY OF NEXT
WEEK AS THE HIGH PRESSURE AREA SINKS SOUTH OF OUR AREA. THE HIGH
TEMPERATURES MON AND TUE WILL STILL BE 5 DEGREES BELOW NORMAL...BUT
SLOW MODERATION WILL OCCUR BY MID-WEEK. LOW TEMPERATURES EARLY NEXT
WEEK WILL BE IN THE UPPER 30S TO LOW 40S. THERE MAY BE THE
POSSIBILITY FOR FROST ACROSS THE SRN POCONOS.
&&
.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.
A SURFACE TROUGH OF LOW PRESSURE AND ACCOMPANYING SHORT WAVE ALOFT
WILL TRAVERSE THE REGION THIS AFTERNOON. CONVECTION HAS INITIATED
OVER CENTRAL PENNSYLVANIA AND WAS STARTING TO FORM OVER NORTHEASTERN
PENNSYLVANIA AT EARLY AFTERNOON / 18Z TAF ISSUANCE TIME /, WITH ONE
CELL NOTED JUST SOUTHEAST OF KLNS. MOST OF THE CONVECTION WAS NORTH
OF KPHL'S LATITUDE, AS THE INSTABILITY WAS GREATER FURTHER NORTH, AS
WAS THE FORCING ASSOCIATED WITH THE MID LEVEL TROUGH AND ASSOCIATED
VORTICITY ADVECTION. THIS IS WHAT IS EXPECTED FOR THE REMAINDER OF
THE AFTERNOON, UNTIL THE TROUGH AND UPPER WAVE SHIFT EASTWARD
DIURNAL EFFECTS WANE BY OR AROUND DARK. SO, FOR NORTHERN TAF SITES
OF KRDG, KABE, AND KTTN, WE WILL INSERT A THUNDERSTORM VICINITY
REMARK AND CB FOR THE CUMULUS, AND FOR THE KPHL AREA JUST A SHOWER
VICINITY REMARK AND CB. FOR THE SOUTHERN TAF SITES OF KMIV AND KACY,
JUST A CB WILL BE USED TO ALLUDE TO SCATTERED BUILDUPS.
THEN, ANY SCATTERED TO BROKEN HIGH-BASED CUMULUS AND ASSOCIATED
HIGHER DEBRIS CLOUDS WILL DISSIPATE EARLY THIS EVENING, WITH WINDS
VEERING SLIGHTLY TO WEST-NORTHWEST AND DIMINISHING FROM THE
AFTERNOON GUSTINESS.
THEN, CLEAR SKIES WILL OCCUR FOR MOST OF TONIGHT. A LIGHT
WEST-NORTHWEST FLOW WILL OCCUR, OTHERWISE LIGHT AND VARIABLE OR CALM
CONDITIONS WILL RESULT AS HIGH PRESSURE BUILDS OVER THE AREA
TONIGHT. NO FOG OR HAZE WILL BE FORECAST, AS DEW POINTS ARE FORECAST
TO LOWER DURING TONIGHT WITH SOME INTRUSION OF DRIER AIR. DEW POINT
DEPRESSIONS SHOULD BE ENOUGH TO KEEP VISIBILITIES FROM DROPPING INTO
MARGINAL VFR TERRITORY TOWARD MORNING.
OUTLOOK...
HIGH PRESSURE OVER THE AREA WEDNESDAY MORNING WILL MOVE OFFSHORE
WEDNESDAY AFTERNOON AND ALLOW WINDS TO BECOME MORE SOUTH-
SOUTHWESTERLY OR SOUTHERLY. HOWEVER, WEDNESDAY AND WEDNESDAY EVENING
ARE EXPECTED TO BE CONVECTION-FREE. WARM ADVECTION OVERNIGHT
WEDNESDAY NIGHT COULD BRING HIGH CLOUDS INTO THE AREA, AND A FRONT
MOVING TOWARD THE COAST THURSDAY MAY BRING ADDITIONAL SCATTERED
CONVECTION. ANOTHER COLD FRONT LOOKS TO AFFECT OUR AREA FRIDAY NIGHT
INTO SATURDAY.
&&
.MARINE...
A WEAK SURFACE TROUGH OF LOW PRESSURE AND A SHORT WAVE ALOFT WILL
MOVE PAST THE COAST LATE THIS AFTERNOON AND EARLY THIS EVENING. HIGH
PRESSURE BUILDING INTO THE AREA WILL CLEAR OUT ANY CLOUDS OR
SCATTERED SHOWER OR THUNDERSTORM ACTIVITY EARLY TONIGHT. THE
PRESSURE GRADIENT IS NOT SUFFICIENT TO GENERATE ANY WINDS NEAR SMALL
CRAFT ADVISORY TERRITORY, SO MARINE CONDITIONS WILL REMAIN BENIGN
OUTSIDE OF ANY SCATTERED CONVECTION EARLY THIS EVENING. FAIR WEATHER
WEDNESDAY MAY DEGRADE BY THURSDAY AS ANOTHER FRONT WILL MOVE INTO
THE AREA. A STRONGER COLD FRONT WILL IMPACT THE COASTAL WATERS WITH
MORE VIGOR FRIDAY NIGHT AND SATURDAY, AND THE LIKELIHOOD OF SMALL
CRAFT ADVISORY CONDITIONS WILL GROW FOR THAT TIME PERIOD.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.
&&
SYNOPSIS...AMC
NEAR TERM...AMC
SHORT TERM...AMC
LONG TERM...O'HARA
AVIATION.../
MARINE.../
Hazardous weather outlook, May 4, 4:29 AM EST, 10 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
529 AM EDT TUE MAY 4 2010
DEZ001-MDZ008-012-NJZ001-007>010-012>020-026-027-PAZ054-055-060>062-
067>071-050900-
NEW CASTLE-CECIL-KENT MD-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-
MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-
CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
529 AM EDT TUE MAY 4 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE...NORTHEAST
MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW
JERSEY...SOUTHERN NEW JERSEY...EAST CENTRAL
PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
THERE ARE ENHANCED FIRE WEATHER CONCERNS TODAY AS WINDS WILL GUST
ABOVE 20 MPH AND RELATIVE HUMIDITY LEVELS WILL APPROACH OR REACH
30 PERCENT. RELATIVELY MOIST FINE FUELS DUE TO RECENT RAINFALL WOULD
BE THE LIMITING FACTOR.
ANY THUNDERSTORMS THAT DEVELOP TODAY COULD GENERATE GUSTY WINDS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
DEZ002>004-MDZ015-019-020-NJZ021>025-050900-
KENT-INLAND SUSSEX-DELAWARE BEACHES-QUEEN ANNES-TALBOT-CAROLINE-
CUMBERLAND-ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-
COASTAL ATLANTIC-
529 AM EDT TUE MAY 4 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...SOUTHERN
DELAWARE...NORTHEAST MARYLAND AND SOUTHERN NEW JERSEY.
.DAY ONE...TODAY AND TONIGHT.
THERE ARE ENHANCED FIRE WEATHER CONCERNS TODAY AS RELATIVE
HUMIDITY LEVELS WILL APPROACH OR REACH 30 PERCENT AND FINE FUELS
WILL BE DRY. MAXIMUM SUSTAINED WINDS BELOW 20 MPH WOULD BE THE
LIMITING FACTOR.
ANY THUNDERSTORMS THAT DEVELOP TODAY COULD GENERATE GUSTY WINDS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ430-431-450>455-050900-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
529 AM EDT TUE MAY 4 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, May 4, 1:55 PM EST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
255 PM EDT TUE MAY 4 2010
NJZ001-007-PAZ054-055-060>062-042015-
BERKS PA-CARBON PA-LEHIGH PA-MONROE PA-NORTHAMPTON PA-SUSSEX NJ-
WARREN NJ-
255 PM EDT TUE MAY 4 2010
...STRONG THUNDERSTORMS WILL AFFECT BERKS...CARBON...LEHIGH...
MONROE...NORTHAMPTON...SUSSEX AND WARREN COUNTIES...
AT 248 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SHOWERS AND THUNDERSTORMS EXTENDING FROM 14 MILES NORTHWEST
OF MONTAGUE TO 37 MILES NORTHWEST OF READING. THE STORMS ARE MOVING
EAST AT 25 MPH. ONE OF THE STRONGEST STORMS WILL BE NEAR HIGH POINT
AROUND 310 PM. OTHER STORMS WILL BE NEAR TOBYHANNA...BLAKESLEE
AROUND 300 PM...LAKE HARMONY...WEATHERLY AROUND 315
PM...STRAUSSTOWN...SKYTOP AROUND 330 PM...LONG POND AND MECKESVILLE
AROUND 345 PM.
WIND GUSTS TO AROUND 40 MPH AND BRIEF DOWNPOURS ARE POSSIBLE WITH
THE STRONGER SHOWERS AND THUNDERSTORMS. IF YOU SEE THREATENING
WEATHER, PLEASE MOVE INDOORS QUICKLY.
RPW
Special weather statement, May 4, 2:32 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
332 PM EDT TUE MAY 4 2010
NJZ008>010-015-PAZ068-069-042100-
BUCKS PA-HUNTERDON NJ-MERCER NJ-MONTGOMERY PA-MORRIS NJ-SOMERSET NJ-
332 PM EDT TUE MAY 4 2010
...STRONG THUNDERSTORMS WILL AFFECT BUCKS...HUNTERDON...MERCER...
MONTGOMERY...MORRIS AND SOMERSET COUNTIES...
AT 330 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SHOWERS AND THUNDERSTORMS EXTENDING FROM 15 MILES EAST OF
MONTAGUE TO 10 MILES NORTH OF READING...MOVING EAST SOUTHEAST AT 25
MPH.
WIND GUSTS TO AROUND 50 MPH, SMALL HAIL, AND BRIEF DOWNPOURS ARE
POSSIBLE WITH THE STRONGER SHOWERS AND THUNDERSTORMS. IF YOU SEE
THREATENING WEATHER, PLEASE MOVE INDOORS QUICKLY.
RPW
Thunderstorm Wind, Hunterdon
- When
- May 4, 2:45 PM EST to 3:10 PM EST
- Where
- Hunterdon County, 0.87 mi NE of Mt Pleasant to 1.26 mi ESE of Wertsville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 40.590, -75.040
A line of severe thunderstorms knocked down several trees and wires throughout Hunterdon County.
Thunderstorm Wind, Mercer
- When
- May 4, 3:07 PM EST to 3:08 PM EST
- Where
- Mercer County, Lawrenceville to Princeton Jct
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 40.300, -74.730
A severe thunderstorm and its advancing gust front knocked down several trees in Lawrenceville (Lawrence Township) and Princeton Junction (West Windsor Township).
Thunderstorm Wind, Somerset
- When
- May 4, 3:07 PM EST
- Where
- Somerset County, 1.33 mi S of Harlingen
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 40.431, -74.668
A severe thunderstorm knocked down several trees and wires in Montgomery Township.
Thunderstorm Wind, Middlesex
- When
- May 4, 3:13 PM EST to 3:17 PM EST
- Where
- Middlesex County, 1.23 mi SW of Milltown Zigfield Ar to 1.7 mi SSE of Milltown
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 40.388, -74.447
A severe thunderstorm knocked down several trees in East Brunswick and also on Davidson Road in South Brunswick.
Thunderstorm Wind, Somerset
- When
- May 4, 3:13 PM EST
- Where
- Somerset County, Far Hills
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 40.680, -74.630
A severe thunderstorm knocked down several trees and wires in Far Hills Borough.
Thunderstorm Wind, Middlesex
- When
- May 4, 3:21 PM EST to 3:25 PM EST
- Where
- Middlesex County, Jamesburg to 0.95 mi S of Jamesburg
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 40.350, -74.430
A severe thunderstorm knocked down a few trees and wires in Jamesburg Borough and Monroe Township in southern Middlesex County.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Massachusetts, May 4, 20106 injured · $676,000 · 58 kt wind · 26 events
- Hail and Damaging Winds in New York, May 4, 2010$60,000 · 52 kt wind · 32 events
- High Wind in Montana, May 4, 2010$100,000 · 64 kt wind · 12 events
- Tornadoes and Hail in Wisconsin, May 4, 2010$35,000 · EF1 · 9 events
- Damaging Winds in New Hampshire, May 4, 2010$101,000 · 50 kt wind · 5 events
- High Wind in Colorado, May 4, 2010$60,000 · 87 kt wind · 5 events
- Damaging Winds in Connecticut, May 4, 2010$51,000 · 50 kt wind · 6 events
- High Wind in Nebraska, May 4, 2010$22,000 · 63 kt wind · 15 events
- Hail and Damaging Winds in New York, May 4, 2010$20,000 · 1.25 in hail · 13 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, May 4, 201017 events
- High Wind in North Dakota, May 4, 201061 kt wind · 14 events
- Flooding in Indiana, May 4 to 10, 2010$15,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 226187, 226184, 226186, 226183, 226185, 226188.